Alert archive / Texas / Special Weather Statements in 2008

Special Weather Statement, NWS Brownsville, TX

August 30, 2008Starr County, Texas

NWS Brownsville, TX issued this special weather statement at Aug 30, 2008, 5:21 PM CDT for Starr County, Texas. It was in force for 9 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2008, 5:21 PM CDT (22:21 UTC)
Expired
Aug 30, 2008, 5:30 PM CDT
In force
9 min
Issued by
NWS Brownsville, TX

County Starr County, TX

The radar

The Brownsville radar (KBRO), 168 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 5:21 PM CDTFUNNEL CLOUD7 Wnw Rio Grande City, TXPUBLIC REPORTED FUNNEL CLOUD ONE MILE NORTH OF ROSITA/7 MILES WNW OF RIO GRANDE CITY. LOCAL MEDIA LATER RELAYED CELL PHONE VIDEO TO NWS OF A ROPE-LIKE FUNNEL CLOUD TAKEN IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 10.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2008-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2008-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2052 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBRO 302222
SPSBRO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
521 PM CDT SAT AUG 30 2008

TXZ252-302230-
STARR-
521 PM CDT SAT AUG 30 2008

...FUNNEL CLOUDS ARE POSSIBLE IN WESTERN STARR COUNTY...

AT 521 PM CDT...THE PUBLIC REPORTED A FUNNEL CLOUD JUST NORTH OF 
ROSITA IN STARR COUTY. THIS THUNDERSTORM IS MOVING WEST AT 10 MPH.

FUNNEL CLOUDS MAY AFFECT...
  ESCOBARES BY 520 PM CDT.

FUNNEL CLOUDS CAN BECOME BRIEF...SMALL...BUT DANGEROUS TORNADOES.
MOVE INDOORS IMMEDIATELY...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 2665 9898 2651 9879 2636 9891 2639 9894
      2639 9895 2649 9911 2650 9911
TIME...MOT...LOC 2221Z 127DEG 14KT 2649 9893

$$

58

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this special weather statement went out at Aug 30, 1:44 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 30, 1:44 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
144 PM CDT SAT AUG 30 2008

.DISCUSSION...CONVECTION FIRING AS EXPECTED THIS AFTERNOON WILL
PRODUCE ANOTHER TWO INCHES LOCALLY IN BRIEF BUT HEAVY DOWNPOURS.
IN THE SHORT TERM POPS TO FALL OFF CONSIDERABLY TONIGHT AS
MID LEVEL SYNOPTIC LIFT DISAPPEARS WITH ADJUSTING WIND FIELD.
UPPER LEVEL MOISTURE DISAPPEARS BY SUNDAY AFTERNOON. LIGHT
SURFACE FLOW BACKING SLOWLY EAST NORTHEAST THROUGH MONDAY IN
RESPONSE TO ALTERED ENVIRONMENT RE GUSTAV DRYING BOUNDARY LAYER AS WELL.
BY MONDAY NORTHERLY FLOW WILL BRING DEEP DRY AND VERY WARM AIR ON
SUBSIDENT SIDE OF THE STORM OVER THE RIO GRANDE VALLEY
SIGNIFICANTLY DECREASING CLOUD COVER AND BRINGING NEAR RECORD
TEMPS MONDAY. TUESDAY MAX TEMPS WILL BE QUITE WARM AS WELL
ALTHOUGH RECORDS ARE SLIGHTLY HIGHER AND TEMPS MAY NOT REACH QUITE
THAT HIGH. MODELS TRAP A LAYER OF MOISTURE OFF THE SURFACE THROUGHOUT
SO MAY NOT SEE TOTALLY CLOUDLESS SKIES BUT WILL BE PLENTY WARM
UNDER PANCAKE CUMULUS. BEYOND TUESDAY FORECAST MORE UNCERTAIN
DEPENDING ON EVENTUAL TRACK OF GUSTAV AND POST LANDFALL BEHAVIOR.
AT THIS TIME EXPECT HEAVY RAINFALL EVENT TO REMAIN WELL NORTH OF
DEEP SOUTH TEXAS. EVEN SO WE COULD SEE MOISTURE RETURN AND MORE
CLOUDS AS EARLY AS WEDNESDAY BUT MORE LIKELY LATER IN THE WEEK.

&&

.AVIATION...MORE SCT SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS
AFTERNOON OVER PORTIONS OF THE LOWER RIO GRANDE VALLEY. THIS
ACTIVITY HAS REMAINED WELL NORTH AND WEST OF THE TAF SITES.
LOCALIZED HEAVY DOWNPOURS AND GUSTY WINDS WILL BE POSSIBLE WITH
THESE. SOME CLOUD TO SURFACE LIGHTNING HAS ALSO BE DETECTED IN THESE
EVENTS AND STILL WILL BE POSSIBLE THROUGH THE REST OF THE AFTERNOON
AND EVENING. ADDITIONAL DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE THE REST OF TODAY AND WILL MONITOR FOR CHANGES.
THIS ACTIVITY COULD REDUCE VIS/CIGS TEMPORARILY. LIGHT EAST TO
NORTHEAST WINDS ARE ANTICIPATED THROUGH TODAY AND TONIGHT.
SUBSIDENCE ASSOCIATED WITH HURRICANE GUSTAV WILL BEGIN TO LIMIT
SHOWER ACTIVITY AND CLOUD COVER ON SUNDAY.

&&

.MARINE...AT 1PM...BUOY 42020 REPORTED AN NORTHEAST WIND AT 12 KNOTS
WITH SEAS AT 3 FEET AND A PERIOD OF 5 SECONDS. MTRPIL REPORTED A
NORTHEAST WIND AT 10 KNOTS. PASSING SHOWERS AND A FEW THUNDERSTORMS
WILL BE POSSIBLE ACROSS THE OFFSHORE WATERS THIS AFTERNOON AND
EVENING. SOME MAY CONTAIN BRIEF HEAVY DOWNPOURS AND GUSTY WINDS.
HURRICANE GUSTAV WILL BE PUSHING INTO THE CENTRAL GULF OF MEXICO ON
SUNDAY. THIS WILL FORCE LONG PERIOD SWELLS INTO THE NORTHWEST GULF
LATE SUNDAY INTO MONDAY. SEAS ARE EXPECTED TO PEAK LATE MONDAY
AROUND 10 FEET WITH 6 TO 8 FOOT WAVES ALONG THE BEACH. WINDS WILL
TURN NORTHWEST ON MONDAY AND COULD KEEP SEAS FROM REACHING HIGHER
THAN THIS. OFFSHORE FLOW WILL GRADUALLY DECREASE THE WAVE HEIGHTS
THROUGH THE MIDDLE OF NEXT WEEK. CONDITIONS FOR THE LATTER HALF OF
THE WEEK ARE HIGHLY DEPENDENT ON THE PATH GUSTAV TAKES AFTER MAKING
LANDFALL ON THE NORTHERN GULF COAST. MARINERS SHOULD CONTINUE TO
MONITOR THE PROGRESS OF HURRICANE GUSTAV THE NEXT SEVERAL DAYS.

&&

.CLIMATE...SUBSIDENCE AROUND MAJOR HURRICANES IN THE CENTRAL GULF
HAS IN THE PAST CAUSED SIGNIFICANT DAYTIME HEAT SPIKES FOR THE RIO
GRANDE VALLEY. SUBSIDENCE AROUND BOTH KATRINA AND RITA IN 2005
BROKE TEMPERATURE RECORDS FOR BRO...HRL AND MFE FROM THE DAY
BEFORE TO THE DAY AFTER LANDFALL. SUBSIDENCE AROUND A MAJOR
HURRICANE IN AUGUST 1915 BROUGHT 104 DEGREE TEMPERATURES FOR 2
DAYS STRAIGHT. THE GREAT GALVESTON HURRICANE OF 1900 BROUGHT 100
DEGREE TEMPERATURES FOR 3 DAYS. TEMPERATURE RECORDS FOR SEPTEMBER
1ST..2ND AND 3RD ARE AS FOLLOWS:

BROWNSVILLE:   99/ 98/ 99
HARLINGEN:    103/104/103
MCALLEN:      101/101/103

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  91  78  95 /  30  20  10   0
BROWNSVILLE          77  92  77  98 /  30  20  10   0
HARLINGEN            76  93  76  99 /  30  20  10   0
MCALLEN              75  96  77  99 /  30  20  10   0
RIO GRANDE CITY      75  98  76 103 /  40  30  10   0
SOUTH PADRE ISLAND   80  90  79  92 /  30  20  10   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

64/51
Hazardous weather outlook, Aug 30, 4:52 AM CDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
452 AM CDT SAT AUG 30 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-311000-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
452 AM CDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

THE THREAT OF SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL PERSIST DUE TO LINGERING DEEP TROPICAL MOISTURE
INTERACTING WITH DAYTIME HEATING. ANY SHOWER AND THUNDERSTORM
ACTIVITY THAT DEVELOPS HAVE THE POTENTIAL FOR PRODUCING LOCALLY
HEAVY RAINFALL AND SOME LOCALIZED MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE THREAT OF ISOLATED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL PERSIST INTO NEXT WEEK DUE TO LINGERING DEEP
TROPICAL MOISTURE INTERACTING WITH DAYTIME HEATING. ANY SHOWER AND
THUNDERSTORM ACTIVITY THAT DEVELOPS THROUGH EARLY NEXT WEEK WILL
HAVE THE POTENTIAL FOR PRODUCING LOCALLY HEAVY RAINFALL AND SOME
LOCALIZED MINOR FLOODING.

TROPICAL STORM GUSTAV IS EXPECTED TO MOVE INTO THE SOUTHEASTERN
GULF OF MEXICO EARLY SUNDAY AS A HURRICANE. EASTERLY SWELLS FROM
GUSTAV MAY PRODUCE A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF
SOUTH PADRE ISLAND AND BOCA CHICA BY LATE SUNDAY THROUGH TUESDAY
NIGHT. A HIGH SURF ADVISORY AND A COASTAL FLOOD ADVISORY MAY ALSO
BE NEEDED DURING THAT TIME DUE TO SWELLS FROM GUSTAV. RESIDENTS OF
DEEP SOUTH TEXAS WILL NEED TO PAY CLOSE ATTENTION TO THE LATEST
FORECASTS AND STATEMENTS FROM THE NATIONAL HURRICANE CENTER
CONCERNING THE MOVEMENT OF GUSTAV.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

65

In the hours before

Special weather statement, Aug 30, 4:57 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
457 PM CDT SAT AUG 30 2008

TXZ252-302300-
STARR-
457 PM CDT SAT AUG 30 2008

...MORE HEAVY RAINS ARE DEVELOPING IN SATURATED STARR COUNTY...

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE DEVELOPING OVER MOST
OF CENTRAL STARR COUNTY EXTENDING SOUTH INTO ADJACENT MEXICO. THESE
SHOWERS AND THUNDERSTORMS WERE DRIFTING SLOWLY EAST OVER MANY OF THE
SATURATED AREAS OF STARR COUTY INCLUDING RIO GRANDE
CITY...ROSITA...ESCOBARES...AND ROMA. RAIN TOTALS OF 1 TO 2 INCHES
ARE POSSIBLE THROUGH 6 PM...CAUSING PONDING OF WATER ON ROADS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR...MANY DUE TO POOR VISIBILITY AND WET ROADS. IF YOU
ENCOUNTER WATERS OF UNKNOWN DEPTH WHILE DRIVING...TURN
AROUND...DONT DROWN.

58/JP
Special weather statement, Aug 30, 5:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
521 PM CDT SAT AUG 30 2008

TXZ252-302230-
STARR-
521 PM CDT SAT AUG 30 2008

...FUNNEL CLOUDS ARE POSSIBLE IN WESTERN STARR COUNTY...

AT 521 PM CDT...THE PUBLIC REPORTED A FUNNEL CLOUD JUST NORTH OF
ROSITA IN STARR COUTY. THIS THUNDERSTORM IS MOVING WEST AT 10 MPH.

FUNNEL CLOUDS MAY AFFECT...
  ESCOBARES BY 520 PM CDT.

FUNNEL CLOUDS CAN BECOME BRIEF...SMALL...BUT DANGEROUS TORNADOES.
MOVE INDOORS IMMEDIATELY...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 2665 9898 2651 9879 2636 9891 2639 9894
      2639 9895 2649 9911 2650 9911
TIME...MOT...LOC 2221Z 127DEG 14KT 2649 9893

58

Nearby

Special Weather Statements in Texas, 2008Every special weather statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.